About this Journal Submit a Manuscript Table of Contents
Abstract and Applied Analysis
Volume 2013 (2013), Article ID 283173, 8 pages
http://dx.doi.org/10.1155/2013/283173
Research Article

Hyers-Ulam Stability for a Class of Quadratic Functional Equations via a Typical Form

1Department of Mathematics Education, Dankook University, 152 Jukjeon-ro, Suji-gu, Yongin-si, Gyeonggi-do 448-701, Republic of Korea
2Department of Mathematics, Sungshin Women's University, 249-1 Dongseon-dong 3-ga, Seongbuk-gu, Seoul 136-742, Republic of Korea

Received 29 July 2013; Accepted 7 October 2013

Academic Editor: Elena Braverman

Copyright © 2013 Chang Il Kim et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

We investigate the following typical form of a certain class of quadratic functional equations: . Furthermore, we provide a systematic program to prove the generalized Hyers-Ulam stability for the class of functional equations via the stability for the typical form.

1. Introduction

In 1964, Ulam [1] proposed the following stability problem:

“let be a group and a metric group with the metric . Given a constant , does there exist a constant such that if a mapping satisfies for all , then there exists a unique homomorphism with for all ?”

In 1941, Hyers [2] answered this problem under the assumption that the groups are Banach spaces. Aoki [3] and Rassias [4] generalized the result of Hyers. Rassias [4] solved the generalized Hyers-Ulam stability of the functional inequality for some and with and for all , where is a function between Banach spaces. The paper of Rassias [4] has provided a lot of influence in the development of what we call the generalized Hyers-Ulam stability or the Hyers-Ulam-Rassias stability of functional equations. A generalization of the Rassias theorem was obtained by Găvruţa [5] by replacing the unbounded Cauchy difference by a general control function in the spirit of Rassias approach.

The functional equation is called a quadratic functional equation and a solution of a quadratic functional equation is called quadratic. A generalized Hyers-Ulam stability problem for the quadratic functional equation was proved by Skof [6] for mappings , where is a normed space and is a Banach space. Cholewa [7] noticed that the theorem of Skof is still true if the relevant domain is replaced by an Abelian group. Czerwik [8] proved the generalized Hyers-Ulam stability for the quadratic functional equation, and Park [9] proved the generalized Hyers-Ulam stability of the quadratic functional equation in Banach modules over a -algebra. Also, the stability problems of functional equations related to quadratic functions can be found in many papers (e.g., [10, 11], etc.).

Rassias [12] investigated the following Euler-Lagrange functional equation: and Gordji and Khodaei [13] investigated other Euler-Lagrange functional equations for fixed integers with , and for fixed integers with and .

In this paper, we consider the sum of two functional equations (2) and (5), that is, for fixed nonzero real numbers with and , and prove the generalized Hyers-Ulam stability for it.

As applications of theorems in Sections 2 and 3, we have a systematic program to prove the generalized Hyers-Ulam stability for functional inequalities which can be deformed into the following functional inequality:

Throughout this paper, assume that is a normed space and is a Banach space.

2. Solutions of (6)

In this section, we investigate solutions of (6). In Corollary 5, it can be concluded that any solution of (6) is quadratic if is a rational number. We start with the following lemma.

Lemma 1. Let be a mapping with . Suppose that satisfies (6); then the following equation holds: for all .

Proof. Letting in (6), we have for all . Setting and in (6), we have for all . Letting in (10) and adding the two equations, we have for all .
Replacing by in (6), we have for all , and letting in (12), we have for all .
Replacing and by and in (6), respectively, we have for all , and letting in (14), we have for all . By (12), (13), (14), and (15), we have for all . By (6) and (16), we have for all . Now, just simplifying this equation, we can get the result.

Next three theorems deal with (6) for the different cases.

Theorem 2. Let be a mapping with . Suppose that satisfies (6). If and , then is quadratic.

Proof. By (10) and (11) in the proof of Lemma 1, we have for all . Since , we have for all . By (10) and (19), we have for all . Replacing and by and in (6), respectively, by (20), we have for all . Replacing and by and in (6), respectively, by (19), we have for all . By (21) and (22), we have for all . Since , then for all . Hence, is quadratic.

Theorem 3. Let be a mapping with . Suppose that satisfies (6) and is a rational number. If , then is quadratic.

Proof. Since , by the first few lines in the proof of Theorem 2, is even. Hence, in this case, we can easily check that (8) can be reduced to for all . Since , we have for all . By [14], a function satisfying (26) is quartic-quadratic. But in our case, also satisfies (26) and since , is quadratic.

Theorem 4. Let be a mapping with . Suppose that satisfies (6) and is a rational number. If , then is quadratic.

Proof. Suppose that . By (8), we have for all . By [15], is quadratic-cubic and since , is quadratic.

Combining Theorems 2, 3, and 4 we can get the following corollary as the conclusion of this section.

Corollary 5. Let be a mapping with . Suppose that satisfies (6) and is a rational number. Then is quadratic.

3. The Generalized Hyers-Ulam Stability for (6)

In this section, we will prove the generalized Hyers-Ulam stability for (6).

Theorem 6. Let be a function such that for all . Let be a mapping such that for a fixed rational number and fixed nonzero real numbers , with and . Then there exists a unique quadratic mapping satisfying (6) and for all .

Proof. Let . Then and for all . Setting in (31), we have for all , where . Replacing by in (32) and dividing (32) by , we have for all and all nonnegative integers . For with , for all . Since (28) holds for , goes to as . So is a Cauchy sequence in , and since is a Banach space, there exists a mapping such that for all and for all . Replacing and by and in (31), respectively, and dividing (31) by , we have for all and letting in the above inequality, we can show that satisfies (6). By Corollary 5, is quadratic.
Now, we show the uniqueness of the quadratic mapping . Suppose that is a quadratic mapping satisfying (6) and (30). Then we have for all and for all positive integers . Hence, letting in the above inequality by (28) the tail part goes to . So we have for all .

We remark that if in Theorem 6, inequality (30) can be replaced by

Related with Theorem 6, we can also have the following theorem. And the proof is similar to that of Theorem 6.

Theorem 7. Let be a function such that for all . Let be a mapping such that for a fixed rational number and fixed nonzero real numbers , with and . Then there exists a unique quadratic mapping such that for all .

For the stability problem of quadratic functional equations, we can show that many quadratic functional equations turn out to be types of (6) or to be deformed into the type of (6). For example, Gordji and Khodaei [13] investigated the following functional equation: Indeed, the functional equation (44) can be written as where . Hence the functional equations (44) and (45) are special cases of the functional equation (6).

As another example, Jun et al. [16] investigated the following functional equation: where is an integer with . Suppose that satisfies (47). Then clearly, is even, and hence the functional equation (47) can be deformed into for all . That is, we can transform (47) into the type of (6).

As an example of in Theorems 6 and 7, we can take which appeared in [17]. Then we can formulate the following corollary.

Corollary 8. Let be a real number with . Let be a mapping such that for a fixed rational number and fixed nonzero real numbers , with and . Then there exists a unique quadratic mapping such that for all .

We remark that the functional equation (6) is not stable for in Corollary 8. The following example, which is a special case of the example in [18], shows that (6) is not stable for especially in the case of , , and . We give a proof for the reader’s convenience.

Example 9. Let be a mapping defined by and define a mapping by
We will show that satisfies the functional inequality for all , but there do not exist a quadratic mapping and a positive constant such that for all .

Note that for all . For any mapping , let for all .

First, suppose that . Then for all .

Now suppose that . Then there is a positive integer such that and so Hence, we have Hence for any , and so Thus satisfies (53).

Suppose that there exist a quadratic mapping and a positive constant with (54). Since , for all , and since is quadratic, for all and all natural numbers . Hence, we have for all , and so, by (54), we have for all .

Take a positive integer such that , and pick with . Then which contradicts (64).

4. Deforming Inequalities into the Type of (29)

It turns out that lots of functional inequalities can be deformed into inequality (29). So we can regard inequality (29) as a typical form of a certain class of functional inequalities. In this point of view, we have a following systematic program to prove the generalized Hyers-Ulam stability of certain functional inequalities.

Step 1. Deform a given inequality into the type of (29) and get a modified bound function.

Step 2. Apply Theorem 6 for the modified bound function.

It should be remarked that if a functional inequality can be deformed into the type of (29), then a solution of the original functional equation is quadratic. And, it can be easily checked that the resulting unique quadratic mapping in Step 2 also satisfies the original functional equation. So we don’t need to worry anything about the given functional equation in our program. In this section, we illustrate just two of them.

First, we consider the following functional equation: for some rational number with .

Theorem 10. Let be a function with (28). Let be a mapping satisfying and for some rational number with . Then there exists a unique quadratic mapping such that satisfies (66) and for all .

Proof. Setting in (67), we have and by (67) and (69), we have for all . Letting in (67), we have for all . Hence, by (70) and (71), we have for all , where . So by Theorem 6, we get the result.

Remark 11. It would be interesting to see how Theorem 10 works well for a simple case of . Take . Then the original inequality in Theorem 10 is After the deforming process, inequality (73) turns into the following new inequality which is standard in our sense: With , apply Theorem 6 or Theorem 7 ( in the theorems) to inequality (74); we get the following conclusion.
There exists a unique quadratic mapping such that satisfies (66) and

Now, we consider the following functional equation:

Theorem 12. Let be a function with (28) for . Let be a mapping satisfying and Then there exists a unique quadratic mapping such that satisfies (76) and for all .

Proof. Setting in (77), we have for all . Letting in (79), we have for all . By (79) and (80), we have for all . Hence by (81), we have for all .
Letting in (77), we get and by (77) and (83), we have for all , and so by (82), we have for all , where . So by Theorem 6, we get the result.

Conflict of Interests

The authors declare that there is no conflict of interests regarding the publication of this paper.

Acknowledgment

The first author was supported by the research fund of Dankook University in 2013.

References

  1. S. M. Ulam, A Collection of Mathematical Problems, Interscience Publisher, New York, NY, USA, 1964. View at MathSciNet
  2. D. H. Hyers, “On the stability of the linear functional equation,” Proceedings of the National Academy of Sciences of the United States of America, vol. 27, pp. 222–224, 1941. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  3. T. Aoki, “On the stability of the linear transformation in Banach spaces,” Journal of the Mathematical Society of Japan, vol. 2, no. 1-2, pp. 64–66, 1950. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  4. T. M. Rassias, “On the stability of the linear mapping in Banach spaces,” Proceedings of the American Mathematical Society, vol. 72, no. 2, pp. 297–300, 1978. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  5. P. Găvruţa, “A generalization of the Hyers-Ulam-Rassias stability of approximately additive mappings,” Journal of Mathematical Analysis and Applications, vol. 184, no. 3, pp. 431–436, 1994. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  6. F. Skof, “Proprieta' locali e approssimazione di operatori,” Rendiconti del Seminario Matematico e Fisico di Milano, vol. 53, no. 1, pp. 113–129, 1983. View at Publisher · View at Google Scholar · View at Scopus
  7. P. W. Cholewa, “Remarks on the stability of functional equations,” Aequationes Mathematicae, vol. 27, no. 1, pp. 76–86, 1984. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  8. S. Czerwik, “On the stability of the quadratic mapping in normed spaces,” Abhandlungen aus dem Mathematischen Seminar der Universität Hamburg, vol. 62, no. 1, pp. 59–64, 1992. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  9. C. G. Park, “On the stability of the quadratic mapping in Banach modules,” Journal of Mathematical Analysis and Applications, vol. 276, no. 1, pp. 135–144, 2002. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  10. G. Eskandani, H. Vaezi, and Y. N. Dehghan, “Stability of a mixed additive and quadratic functional equation in non-archimedean banach modules,” Taiwanese Journal of Mathematics, vol. 14, no. 4, pp. 1309–1324, 2010. View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  11. F. Moradlou, H. V. Vaezi, and G. Z. Eskandani, “Hyers-Ulam-Rassias stability of a quadratic and additive functional equation in quasi-Banach spaces,” Mediterranean Journal of Mathematics, vol. 6, no. 2, pp. 233–248, 2009. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  12. J. M. Rassias, “Solution of the Ulam stability problem for Euler-Lagrange quadratic mappings,” Journal of Mathematical Analysis and Applications, vol. 220, no. 2, pp. 613–639, 1998. View at Publisher · View at Google Scholar · View at Scopus
  13. M. E. Gordji and H. Khodaei, “On the generalized hyers-ulam-rassias stability of quadratic functional equations,” Abstract and Applied Analysis, vol. 2009, Article ID 923476, 11 pages, 2009. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  14. M. E. Gordji, M. B. Savadkouhi, and C. Park, “Quadratic-quartic functional equations in RN-spaces,” Journal of Inequalities and Applications, vol. 2009, Article ID 868423, 14 pages, 2009. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  15. K. W. Jun, H. M. Kim, and I. S. Chang, “On the Hyers-Ulam stability of an Euler-Lagrange type cubic functional equation,” Journal of Computational Analysis and Applications, vol. 7, no. 1, pp. 21–33, 2005. View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  16. K. W. Jun, H. M. Kim, and J. Son, “Generalized Hyers-Ulam stability of a quadratic functional equation,” Functional Equations in Mathematical Analysis, vol. 2012, pp. 153–164, 2012.
  17. K. Ravi, M. Arunkumar, and J. M. Rassias, “Ulam stability for the orthogonally general Euler-Lagrange type functional equation,” International Journal of Mathematics and Statistics, vol. 3, no. 8, pp. 36–46, 2008. View at MathSciNet
  18. H. M. Kim, J. M. Rassias, and J. Lee, “Fuzzy approximation of Euler-Lagrange quadratic mappings,” Journal of Inequalities and Applications, vol. 2013, article 358, 15 pages, 2013.